Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 22, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 14, 2020, 5:52 PM CDT for 4 counties in Missouri. It was in force for 5 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2020, 5:52 PM CDT (22:52 UTC)
- Expired
- May 14, 2020, 10:26 PM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Christian County, MO, Douglas County, MO, Webster County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 64 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 6:18 PM CDT | HEAVY RAIN 1.3 | Ava, MO | HEAVY RAIN SINCE 5:43 PM. SOME MINOR STREET FLOODING. |
| May 14, 8:20 PM CDT | FLASH FLOOD | 2 E Ava, MO | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2 E AVA. HIGHWAY FF AT HUNTER CREEK IMPASSABLE DUE TO HIGH WATER. |
| May 14, 8:20 PM CDT | FLASH FLOOD | 4 Wnw Ava, MO | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4 WNW AVA. 2 FEET OF WATER RUSHING OVER HIGHWAY Y AT COWSKIN CREEK. |
| May 14, 9:00 PM CDT | FLASH FLOOD | 2 E Ava, MO | HIGHWAY FF AT HUNTER CREEK IMPASSABLE DUE TO HIGH WATER. |
| May 14, 9:00 PM CDT | FLASH FLOOD | 4 Wnw Ava, MO | 2 FEET OF WATER RUSHING OVER HIGHWAY Y AT COWSKIN CREEK. |
| May 14, 9:52 PM CDT | FLASH FLOOD | 4 Nnw Brushyknob, MO | HIGHWAY U CLOSED DUE TO FLOODING AT THE BRYANT CREEK LOW WATER CROSSING. |
| May 14, 10:04 PM CDT | FLASH FLOOD | 4 Sse Fordland, MO | HIGHWAY Z AT THE FINLEY CREEK LOW WATER CROSSING IS CLOSED DUE TO FLOODING OVER THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 148 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 396 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
685
WGUS53 KSGF 142252
FFWSGF
MOC043-067-225-229-151045-
/O.NEW.KSGF.FF.W.0022.200514T2252Z-200515T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
552 PM CDT Thu May 14 2020
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southeastern Webster County in southwestern Missouri...
Northwestern Douglas County in southwestern Missouri...
Southwestern Wright County in southwestern Missouri...
Northeastern Christian County in southwestern Missouri...
* Until 545 AM CDT Friday.
* At 549 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen in the Finley River and Beaver Creek headwaters
region. Streams in this area are already elevated, and flash
flooding is expected to begin shortly. Other streams expected to
experience significant rises include Wolf Creek, Bryant Creek,
Hunter Creek, and Turkey Creek.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Ava... Seymour...
Mansfield... Brushyknob...
Elkhead... Bruner...
Keltner... Dogwood...
This warning includes but is not limited to the following low water
crossings...
Route FF at Hunter Creek east of Ava...
Route FF at Turkey Creek east of Ava...
Route Y at Cowskin Creek 3 miles west of Ava...
Route Z at Finley Creek 3 miles southeast of Fordland...
and Route U at Bryant Creek northwest of Brushyknob.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3696 9280 3702 9279 3702 9283 3695 9291
3695 9301 3704 9304 3706 9302 3710 9296
3713 9288 3716 9278 3723 9262 3719 9248
3709 9251 3699 9246 3693 9244 3690 9249
3691 9258 3694 9264 3695 9270 3691 9273
3691 9279
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
Cramer1 follow-up statement
367
WGUS73 KSGF 150326
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
1026 PM CDT Thu May 14 2020
MOC043-067-225-229-150335-
/O.CAN.KSGF.FF.W.0022.000000T0000Z-200515T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster MO-Douglas MO-Wright MO-Christian MO-
1026 PM CDT Thu May 14 2020
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WEBSTER...NORTHWESTERN
DOUGLAS...SOUTHWESTERN WRIGHT AND NORTHEASTERN CHRISTIAN COUNTIES IS
CANCELLED...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. An areal flood warning has repleced this flash flood
warning as several low water crossings remain flooded. Please
continue to heed any remaining road closures.
LAT...LON 3696 9280 3702 9279 3702 9283 3695 9291
3695 9301 3704 9304 3706 9302 3710 9296
3713 9288 3716 9278 3723 9262 3719 9248
3709 9251 3699 9246 3693 9244 3690 9249
3691 9258 3694 9264 3695 9270 3691 9273
3691 9279
$$
RaberdingWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:44 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 14, 3:44 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
344 PM CDT Thu May 14 2020
.SHORT TERM...(This evening through Friday)
Issued at 130 PM CDT Thu May 14 2020
The immediate concern for this afternoon is the potential for
scattered convection to breakout across southwest Missouri.
Current boundary layer conditions exhibit a a plume of mid 60s
dewpoints beneath an area of steepening mid-level lapse rates on
the order of 7.5-8.0 C/km. This has resulted in MLCAPE values
near 2000 J/kg. One inhibiting factor for storm development
continues to be a capping inversion. However, as adequate surface
heating continues across the region, the expectation is for the
cap to erode; allowing parcels to become surface based.
The amount of deep-layer shear (30 kts) remains somewhat
underwhelming for supercell development, and so the storm mode
will likely favor multi-cells. A couple of these afternoon and
early evening storms could produce large hail to the size of half-
dollars and damaging wind gusts to 60 MPH.
Some convective-allowing models (CAMS) suggest these storms
persist across southwest Missouri from 20z-02z (3pm-9pm).
Attention then quickly turns toward this evening as thunderstorms
develop south of the I-70 corridor in eastern Kansas and begin
propagating southeastward in association with a sagging cold
front. CAPE and shear profiles will favor large hail to the size
of half dollars and damaging thunderstorm wind gusts. As these
storms congeal and grow upscale into a QLCS, the tornado threat
will be low. With the 0-3 km shear vectors not positioned line-
normal, and only 25 kts of shear, a balanced cold pool with
embedded mesovorts just does not seem likely.
Flash flooding will be of great concern overnight with the
potential for very heavy rainfall rates (PWATs nearing 90th
percentile for this time of year). CAMs continue to suggest
differing solution on how the QLCS will propagate overnight, but
confidence in training thunderstorms is greatest in locations west
of US HWY 65 where down-wind propagation is favored, favoring a
slow east- southeast motion of the system cold pool.
With already moist antecedent conditions and elevated streamflows,
a Flash Flood Watch has been issued for portions of eastern Kansas
and western Missouri, where between 1-3 inches of rainfall is
expected with locally higher amounts possible, per the latest HREF
and NBM probabilistic data.
Convection will likely linger well into Friday morning as the
surface cold front slows to a crawl and warm/moist isentropic
ascent continues to glide into the region from the Gulf of Mexico.
As we get into Friday afternoon and evening, there is some
uncertainty on whether the boundary layer will be able to recover
quickly enough to support additional deep moist convection,
especially if outflow/rain-cooled air dives as far south as the
ARKLATEX region.
.LONG TERM...(Saturday through Thursday)
Issued at 130 PM CDT Thu May 14 2020
This weekend could offer yet another round of at least moderate
rainfall. By Saturday, a northern stream shortwave over the
northern Plains may phase together with a closed low over the Red
River Valley. The net result would be another deep moisture fetch
streaming off the Gulf of Mexico and into the Ozarks ahead of
another cold front. At this time, confidence is still low on any
additional ranges of precip during the Saturday/Sunday timeframe,
but it offers the potential to be wet and active.
Then, by Monday, a switch gets flipped. The GEFS continues to show
an anomalous 500- mb ridge building across the central Plains with
surface temperatures warming into the 80s by Tuesday through
Thursday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu May 14 2020
VFR/MVFR ceilings expected this afternoon into this evening as
scattered showers and some thunderstorms break out across
southwest Missouri. The main window for convective storms will be
between 20z-00z (3pm-7pm), and so that is the window in which
ceilings and visibility will be lowered, specifically at the
SGF/BBG terminals. Beyond 00z, VFR conditions should return ahead
of an approaching cold front.
All regional terminals need to be aware of the likelihood of
strong-to-severe thunderstorms late tonight with heavy rain and
low visibility. Between 06z- 12z (1am-7am), a squall-line with
wind gusts exceeding 50 kts will be possible. This will abruptly
switch winds from the southwest to the north with any outflow
boundary.
Surface winds this afternoon will remain southerly with sustained
speeds of 15 kts with gusts to 30 kts possible. The higher end
gusts will occur at the JLN terminal.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from midnight CDT tonight through Friday
morning for MOZ055>057-066>069-077>080-088-089-093-094-101-
102.
KS...Flash Flood Watch from midnight CDT tonight through Friday
morning for KSZ073-097-101.
&&
SHORT TERM...Albano
LONG TERM...Albano
AVIATION...AlbanoHazardous weather outlook, May 14, 2:32 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 232 PM CDT Thu May 14 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151945- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 232 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Elevated flooding risk. Elevated lightning risk. Limited non thunderstorm wind risk. DISCUSSION... Southerly wind gusts over 30 mph are expected today mainly across western Missouri and southeastern Kansas. Widely scattered thunderstorms will continue to develop this afternoon and evening. Cloud to ground lightning will be the primary potential hazard, however, a severe storm or two can not be ruled out. A line of thunderstorms will then push southeast across portions of the outlook area overnight. This line is initially expected to push into southeastern Kansas and west-central Missouri around midnight before making its way south into southern Missouri during the predawn hours. Damaging wind gusts to 60 mph and hail up to the size of half dollars will be the primary potential severe weather hazards with this line of storms. The risk for any tornadoes looks very limited and would mainly be confined to areas north of Interstate 44. This line of storms will also produce frequent cloud to ground lightning and heavy rainfall rates. This may lead to flash flooding, especially near and west of an Osage Beach to Bolivar to Cassville line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will likely be ongoing Friday morning across southern Missouri with a marginal risk for a strong to severe storm or two. Thunderstorms will then remain possible at times into early Sunday. There will be a continued risk for flooding through at least Saturday, especially for locations that receive multiple rounds of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and tonight for much of the area. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Cramer
In the hours before
Local storm report, May 14, 3:33 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 1 NNE GALLOWAY 37.15N 93.23W
05/14/2020 E1.00 INCH GREENE MO NWS EMPLOYEE
&&
SSLLocal storm report, May 14, 3:38 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 1 SE GALLOWAY 37.13N 93.23W
05/14/2020 E1.00 INCH GREENE MO PUBLIC
&&
SSLLocal storm report, May 14, 3:48 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL 2 SE GALLOWAY 37.12N 93.22W
05/14/2020 E2.00 INCH GREENE MO PUBLIC
PHOTO OF HAIL LARGER THAN GOLF BALLS AT
HIGHLAND SPRINGS GOLF COURSE. TIME ESTIMATED
FROM RADAR.
&&
TITUSLocal storm report, May 14, 4:25 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 1 NNW GLIDEWELL 37.31N 93.33W
05/14/2020 E1.00 INCH GREENE MO NWS EMPLOYEE
&&
SSLLocal storm report, May 14, 4:28 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL GLIDEWELL 37.31N 93.33W
05/14/2020 U1.00 INCH GREENE MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
SSLLocal storm report, May 14, 5:11 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 1 ENE SEYMOUR 37.15N 92.75W
05/14/2020 E1.00 INCH WEBSTER MO TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL.
&&
SSLThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:12 AM CDT | Flash Flood Watch | SGF | Barry, Barton, Benton, Camden, Cedar, Dade and 11 more | 33 hr |
| May 14, 7:22 AM CDT | River Flood Warning | SGF | Vernon | 5 days |
| May 14, 9:50 AM CDT | River Flood Warning | SGF | Vernon | 4 days |
| May 14, 9:52 AM CDT | River Flood Warning | SGF | Cedar | 60 hr |
| May 14, 2:46 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Taney | 29 min |
| May 14, 3:08 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 50 min |
| May 14, 3:37 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 21 min |
| May 14, 3:43 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 62 min |
| May 14, 4:01 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Polk | 59 min |
| May 14, 4:53 PM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 47 min |
| May 14, 4:55 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 38 min |
| May 14, 6:15 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Wright | 60 min |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.